Monday Pharmaceutical Mystery: January 28

Can you solve the pharmaceutical mystery?

You are a consultant pharmacist auditing assisted living facilities. The medical director of a facility tells you that a resident is having unexplained weight gain and asks you to review her medications for a possible explanation.

You review the chart, which shows the female patient is aged 34 years with severe cerebral palsy (CP). She has been bed bound all her life and is unable to swallow. She is being fed though a gastric tube. The amount and type of liquid nutrition has been selected by a dietitian to be the best for this patient’s caloric needs.

You read in the progress report that the patient has mysteriously gained so much weight over the past 6 months to a year that she will need a longer g-tube. The previous g-tube is almost consumed by the layers of adipose tissue.

As you read her chart, you are on high alert for diabetic drugs, psychiatric medications, and hormones. You know those are the most notorious drugs for causing weight changes, either weight loss or weight gain.

In addition to CP, the patient has constipation (takes polyethylene glycol 3350, 17 grams qd via g-tube), insomnia (takes melatonin liquid 3 mg qhs via gtube), and occasional agitation (prn seroquel). The patient also has comfort medications on file: acetaminophen for pain and fever, methocarbamol for muscle spasms, and a moisturizing cream to prevent skin break down. You notice about a year ago she was being given norethindrone for dysmenorrhea, but that has been discontinued.

In addition to these medications, you interview the charge nurse and ask more about the patient. The nurse describes the patient’s daily routine and habits.

The patient is generally happy and well taken care of. She is bathed every day, has her skin rubbed down with lotion, and put in a recliner to watch TV in the gathering room with the other residents. The patient appears to have no medical problems, especially now that her dysmenorrhea is controlled with an etonogestrel implant. There has not been a change in the brand or type of tube feeding.

Mystery: What is causing this unexplained weight gain? There has not been a change in diet or activity level.

Solution: The weight gain is caused by the etonogestrel implant. Drugs similar to progesterone are commonly used to treat cachexia and cause weight gain. In some women, some forms of progesterone can also cause weight gain. Similar to the way testosterone increases body mass in men, progesterone can cause increase in body mass for women. But women don’t ‘bulk-up’ with muscle, women bulk up with adipose. And that is what happened to this patient.